Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 38, NWS Cleveland, OH

June 4, 2008Mahoning County, Portage County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 4, 2008, 4:57 PM EDT for Mahoning County, Portage County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2008, 4:57 PM EDT (20:57 UTC)
Expired
Jun 4, 2008, 5:37 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Mahoning County, OH, Portage County, OH

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 042058
SVRCLE
OHC099-133-042200-
/O.NEW.KCLE.SV.W.0038.080604T2057Z-080604T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
457 PM EDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO...
  SOUTHEASTERN PORTAGE COUNTY IN NORTHEAST OHIO...

* UNTIL 600 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF CANFIELD...OR ABOUT 13 MILES SOUTHEAST OF RAVENNA...
  AND MOVING SOUTHEAST AT 13 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WASHINGTONVILLE.

LAT...LON 4105 8110 4114 8103 4101 8063 4089 8074
      4089 8081 4092 8083 4092 8088 4090 8089
      4089 8090 4089 8092
TIME...MOT...LOC 2057Z 305DEG 12KT 4106 8101

$$

LOMBARDY
2 follow-up statements
000 
WWUS51 KCLE 042135
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
530 PM EDT WED JUN 4 2008

OHC099-133-042140-
/O.CAN.KCLE.SV.W.0038.000000T0000Z-080604T2200Z/
MAHONING OH-PORTAGE OH-
530 PM EDT WED JUN 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE AND
MAHONING COUNTIES IS CANCELLED...

RADAR INDICATED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH 
BREIF HEAVY RAINS MOVING SOUTHEAST THROUGH THE AREA.
NO SEVERE WEATHER HAS BEEN REPORTED.  

LAT...LON 4105 8110 4114 8103 4101 8063 4089 8074
      4089 8081 4092 8083 4092 8088 4090 8089
      4089 8090 4089 8092
TIME...MOT...LOC 2130Z 305DEG 12KT 4100 8089

$$

THOMPSON
000 
WWUS51 KCLE 042137 CCA
SVSCLE

SEVERE WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CLEVELAND OH
530 PM EDT WED JUN 4 2008

OHC099-133-042140-
/O.CAN.KCLE.SV.W.0038.000000T0000Z-080604T2200Z/
MAHONING OH-PORTAGE OH-
530 PM EDT WED JUN 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE AND
MAHONING COUNTIES IS CANCELLED...

RADAR INDICATED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH 
BRIEF HEAVY RAINS MOVING SOUTHEAST THROUGH THE AREA.
NO SEVERE WEATHER HAS BEEN REPORTED.  

LAT...LON 4105 8110 4114 8103 4101 8063 4089 8074
      4089 8081 4092 8083 4092 8088 4090 8089
      4089 8090 4089 8092
TIME...MOT...LOC 2130Z 305DEG 12KT 4100 8089

$$

CORRECTED FOR WORDING
THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:10 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 4, 3:10 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT WED JUN 4 2008

.SYNOPSIS...
A FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA TONIGHT THEN LIFT NORTH OF THE AREA ON
THURSDAY. HIGH PRESSURE RIDGE AT THE SURFACE AND ALOFT WILL THEN BUILD
INTO THE AREA FROM THE SOUTHEASTERN STATES FOR THE NEXT SEVERAL
DAYS. WARM AND MORE HUMID AIR WILL SPREAD INTO THE AREA AS THE
HIGH PRESSURE RIDGE BUILDS INTO THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM FRONT ACROSS NORTHERN OHIO AND NW PENNSYLVANIA. SHOWERS AND
THUNDERSTORMS WERE MORE NUMEROUS FAR SOUTH OF THIS BOUNDARY OVER
SOUTHERN OH AND WV ASSOCIATED WITH STRONG ACTIVITY FROM LAST
NIGHT. EXPECT DEVELOPMENT TO OCCUR FURTHER NORTH OVER OUR AREA
THIS EVENING AND TONIGHT BUT NOT SURE HOW WIDESPREAD THE ACTIVITY
WILL BECOME. MODELS AND SAT PIX SEEM TO INDICATED S/W WILL TRACK E
BUT SOUTH OF THE AREA OVERNIGHT THOUGH UPPER LEVEL S/W MOVING TO
NORTHERN OHIO BY MORNING. 8H JET AND INFLOW WITH SURFACE FRONT NOT
NEARLY AS STRONG OVER OUR REGION COMPARED TO LAST NIGHT OVER
SOUTHERN OHIO. BECAUSE OF THIS PREFER TO GO WITH JUST
CHANCE/SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
WARM FRONT LIFTS NORTH TOMORROW AND WILL CONTINUE WITH SCATTERED
SHOWERS/TSTMS ACROSS THE AREA. MODELS SHOWING UPPER LEVEL S/W
MOVING THROUGH IN THE MORNING AND WITH SURFACE FRONT IN THE AREA
PRECIP COULD BE WIDESPREAD IN THE MORNING...BUT NOT CONFIDENT SO
WILL KEEP PRECIP IN CHC CATEGORY. ANY SHOWERS/TSTMS DEVELOP
TOMORROW COULD LINGER INTO THE EVENING...OTHERWISE BELIEVE
ACTIVITY SHOULD DECREASE IN THE EVENING AND WENT DRY THEN THE REST
OF THE NIGHT. IN THE WARM SECTOR ON FRIDAY WITH TEMPERATURES IN
THE UPPER 80S AND LOWER 90S. HIGH PRESSURE RIDGE BUILDING IN BOTH
SURFACE AND ALOFT SHOULD SUPPRESS TSTMS. SAME FOR SATURDAY BUT MAY
BE LITTLE BETTER INSTABILITY...LESS OF CAP WITH SOMEWHAT DEEPER
LOW LEVEL MOISTURE AND WILL HAVE CHANCE POPS ENTIRE AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SUMMER PATTERN SETTING UP FOR THE LONG TERM FORECAST.  UPPER RIDGE
WILL BE THE DOMINANT FEATURE THROUGH MID WEEK.  WITH UPPER RIDGE
OVER AREA AND FRONT STALLED ACROSS THE CENTRAL GREAT LAKES EXPECT
ABOVE NORMAL TEMPERATURES.  ISOLATED AFTERNOON TSRA IS NOT OUT OF
THE QUESTION...WITH THE BEST CHC FOR TSRA ON TUESDAY.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT A FEW AFTERNOON SHOWERS POSSIBLY A TSRA NEAR THE WARM
FRONT FROM THAT RUNS FROM JUST NORTH OF TOL TO NEAR ERIE PA. THE
FRONT WILL MOVE SLOWLY NORTH THROUGH THE EVENING HOURS. EXPECT
ANOTHER WAVE OF SHOWERS/TSRA OVERNIGHT WITH UPPER LEVEL
DISTURBANCE. EXPECT SOME SHOWERS/TSRA FROM CLEVELAND EAST FOR THE
MORNING PUSH ON THURSDAY.

OUTLOOK...EXPECT VFR CONDITIONS TO RETURN THURSDAY AFTERNOON AS THE
RAIN MOVES EAST. VFR CONDITIONS WILL CONTINUE THROUGH SATURDAY.
MORE TSRA POSSIBLE SATURDAY WITH ANOTHER COLD FRONT.

&&

.MARINE...
QUASI-STATIONARY BOUNDARY REMAINS OVER NORTHERN OHIO JUST SOUTH OF
THE LAKE SHORE THIS AFTERNOON. THIS BOUNDARY IS STILL EXPECTED TO
LIFT NORTHWARD AND ACROSS THE LAKE ON THURSDAY. THIS WILL ALLOW
WINDS TO SHIFT FROM THE EAST AROUND TO THE SOUTH. WINDS WILL
INCREASE FROM THE SOUTH AT 10 TO 20 KNOTS AS THE PRESSURE GRADIENT
INCREASES...ESPECIALLY ACROSS THE WESTERN PORTION OF THE LAKE.
WINDS WILL BE MORE FROM THE SOUTHWEST BY SUNDAY AND CONTINUE INTO
EARLY NEXT WEEK. THERE IS A WEAKENING COLD FRONT APPROACHING THE
LAKE ON MONDAY THAT MAY HELP TO INCREASE WIND SPEEDS SLIGHTLY ON
MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...DJB
AVIATION...DJB
MARINE...MULLEN
Hazardous weather outlook, Jun 4, 12:12 PM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1212 PM EDT WED JUN 4 2008

LEZ142>147-162>166-OHZ003-006>013-017>023-027>033-038-051615-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-HOLMES-
1212 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SOME THUNDERSTORMS MAY BE SEVERE TODAY AND TONIGHT. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE AS WELL AS AN ISOLATED TORNADO.
RAIN WILL BE LOCALLY HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...
THURSDAY THROUGH TUESDAY. THERE IS STILL A SMALL CHANCE OF SEVERE
THUNDERSTORMS DURING THE DAY THURSDAY. THE ATMOSPHERE WILL BE MUCH
WARMER AND HUMID THROUGH THE END OF THE WEEK AND INTO NEXT WEEK.
INSTABILITY WILL BE GREATER. ANY STORMS WILL HAVE THE CAPABILITY
TO BE STRONG ALTHOUGH THERE IS NO ORGANIZED SEVERE WEATHER
OUTBREAK EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ036-037-047-051615-
MARION-MORROW-KNOX-
1212 PM EDT WED JUN 4 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH

SOME THUNDERSTORMS MAY BE SEVERE TODAY AND TONIGHT. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE AS WELL AS AN ISOLATED TORNADO.
RAIN WILL BE LOCALLY HEAVY AT TIMES AND AREAS THAT GET MULTIPLE
THUNDERSTORMS WILL BE ESPECIALLY VULNERABLE TO POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS STILL A SMALL CHANCE OF SEVERE THUNDERSTORMS DURING THE
DAY THURSDAY. THE ATMOSPHERE WILL BE MUCH WARMER AND HUMID THROUGH
THE END OF THE WEEK AND INTO NEXT WEEK. INSTABILITY WILL BE
GREATER. ANY STORMS WILL HAVE THE CAPABILITY TO BE STRONG ALTHOUGH
THERE IS NO ORGANIZED SEVERE WEATHER OUTBREAK EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-148-149-167>169-OHZ014-089-PAZ001>003-051615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ASHTABULA INLAND-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1212 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SMALL CHANCE OF SEVERE THUNDERSTORMS MAINLY LATE TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SMALL CHANCE OF SEVERE THUNDERSTORMS DURING THE DAY
THURSDAY. THE ATMOSPHERE WILL BE MUCH WARMER AND HUMID THROUGH THE
END OF THE WEEK AND INTO NEXT WEEK. INSTABILITY WILL BE GREATER.
ANY STORMS WILL HAVE THE CAPABILITY TO BE STRONG ALTHOUGH THERE IS
NO ORGANIZED SEVERE WEATHER OUTBREAK EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:49 AM EDTFlash Flood WatchCLEAshland, Crawford, Hancock, Holmes, Knox, Marion and 6 more11 hr
Jun 4, 3:34 PM EDTRiver Flood WarningCLEMarion38 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.